Texas, 2021

Tornado and Flash Flooding in Texas, May 28 to 29, 2021

May 28 to 29, 2021 · NWS EWX · 25 events in 9 counties and zones

Thunderstorms developed in the warm sector ahead of a cold front. Some of these storms produced large hail, damaging winds, and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed in the warm sector ahead of a cold front. Some of these storms produced large hail, damaging winds, and heavy rain that led to flash flooding. There was one weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 3:31 PM CST, 34 minutes earlier.

Area forecast discussion, May 28, 3:31 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
431 PM CDT Fri May 28 2021

.UPDATE.../ADDED LLANO TO WATCH #218/
A new severe watch may be in the plans for later this evening, but
severe storms are grazing the northern border of Llano County. Watch
218 was expanded to buy some time until 00z for Llano.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT Fri May 28 2021/

SHORT TERM (Tonight through Saturday Night)...
Storms firing along an front/outflow boundary over Central TX will
likely threaten Burnet/Williamson/Lee counties by aroun 20Z.
Moisture rich environment as the storms move south should make for a
slightly more skinny CAPE profile over time and lead to heavy rain
and damaging winds and 1 inch hail as the elevated threats as the
storms expand south into the metro cities in the evening hours.

A new weather watch may be needed for western counties shortly (per
MCD #786), and this will be over an area where >2 inch hail threats
are higher, with cooler and drier air aloft west of a line from
Burnet to Boerne to Crystal City. The dry-line is pretty far to the
west, so the first storm cells that enter this delayed threat area
may also me coming from the front/outflow boundary to the north.
Colliding cells and the high pwat levels near 2 inches will congeal
the storms into an MCS with a solid line expected by the time San
Antonio is impacted. Judging by the last few runs of the HRRR the
severe and heavy rain threat may ease up over AUS as early as 9 pm.
However, the coarser scale models do less with outflows and show
more late night activity through the I-35 corridor rooted toward an
amplifying mid level trough. Where the developing frontal boundary
is by midnight should help determine whether the threat continues in
to the early morning hours. At this time would guess the severe
threat could last into around 09Z over the Rio Grande Plains.

Most of the models depict a shortwave mid level ridge over Texas to
combine with the overworked low level airmass. Thus low chance PoPs
over eastern counties and little to no rain is expected over western
counties for most of daytime hours Saturday into Saturday night.

LONG TERM (Sunday through Friday)...
Sunday should be the driest day of the forecast, but still will
carry low chances for some afternoon convection. Another shortwave
to move through the area from the southwest leading to storm
development over the higher terrain in Mexico, then moving east into
the Rio Grande Plains Sunday night. Continued disturbances Monday,
along with a cold front positioned to our north will enhance rain
chances Monday into Tuesday. By mid to late week, a deepening long-
wave trough that extends through the Plains into Mexico will fire
off more shortwaves through the area into the end of the week. This
extended wet pattern could lead to isolated areas of flash flooding,
as there has been little time to recover from the past rain events.
Temperatures will be mild and slightly below normal, though the
humidity will make it feel warmer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  83  69  82  68 /  70  40  10  30  -
Austin Bergstrom Intl Airport  67  83  68  82  68 /  70  40  -   20  -
New Braunfels Muni Airport     70  85  69  84  69 /  80  30  -   20  -
Burnet Muni Airport            67  82  66  81  67 /  70  40  -   20  10
Del Rio Intl Airport           71  89  74  88  73 /  60  10  20  30  40
Georgetown Muni Airport        67  82  67  81  67 /  70  40  10  20  10
Hondo Muni Airport             69  87  70  86  70 /  80  20  -   10  10
San Marcos Muni Airport        68  84  68  83  68 /  70  30  -   20  -
La Grange - Fayette Regional   71  84  69  84  69 /  70  50  10  20   0
San Antonio Intl Airport       69  85  69  84  70 /  80  30  -   20  10
Stinson Muni Airport           71  87  71  86  71 /  80  30  -   20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...YB
Decision Support...33
Hazardous weather outlook, May 28, 11:30 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1230 PM CDT Fri May 28 2021

TXZ171>173-183>194-202>209-217>225-228-291730-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1230 PM CDT Fri May 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

There is Enhanced Risk of severe storms across a portion of the
northern most counties in the Hill Country and Edwards Plateau. A
Slight Risk of severe storms for most of the remaining area down
to I-35 and east, just short of the Coastal Plains, where the
threat is Marginal.

Large hail and damaging wind gusts possible in any isolated to
scattered severe storms. Very large hail, greater than 2 inches in
diameter, and isolated tornadoes are possible in the Enhanced and Slight
Risk area.

There is a also a Slight Risk of excessive rainfall leading to
localized flooding tonight across portions of the Hill Country,
southern Edwards Plateau, and Rio Grande and a Marginal Risk for
excessive rainfall along the I-35 corridor and our farthest
eastern counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong storms and brief heavy rainfall are
possible into the early to middle portions of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Ft Hood radar (KGRK), 108 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Llano

When
May 28, 4:05 PM CST
Where
Llano County, 2.25 mi SW of Tow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.860, -98.500

A thunderstorm produced golf ball size hail between Tow and Bluffton.

Thunderstorm Wind, Burnet

When
May 28, 5:00 PM CST
Where
Burnet County, 2.74 mi SW of Granite Mtn
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
30.550, -98.310

A thunderstorm produced wind gusts estimated at 80 mph that downed trees on FM 2147 outside Cottonwood Shores.

Thunderstorm Wind, Travis

When
May 28, 5:34 PM CST
Where
Travis County, 1.5 mi SSE of Lake Travis
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
30.410, -98.020

A thunderstorm produced wind gusts measured at 64 mph by a personal weather station near Thurman Bend Rd. on Lake Travis.

Thunderstorm Wind, Travis

When
May 28, 5:35 PM CST
Where
Travis County, 0.48 mi NNW of Dodd City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.436, -97.904

A thunderstorm produced wind gusts measured at 58 mph by a CWOP station at FM 2769 and Hill St. on Lake Travis.

Thunderstorm Wind, Travis

When
May 28, 5:38 PM CST
Where
Travis County, 1.38 mi WNW of Four Pts
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
30.410, -97.870

A thunderstorm produced wind gusts measured at 67 mph by a CWOP station near Villa Montana Way on Lake Travis.

Hail, Travis

When
May 28, 5:40 PM CST
Where
Travis County, 2.16 mi NNW of Austin Lakeway Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.380, -98.010

Thunderstorm Wind, Travis

When
May 28, 6:11 PM CST
Where
Travis County, 1.51 mi SSW of Austin-Bergstrom Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.180, -97.680

A thunderstorm produced wind gusts measured at 52 kts. by the ASOS at Austin-Bergstrom International Airport.

Thunderstorm Wind, Travis

When
May 28, 6:14 PM CST
Where
Travis County, 0.91 mi NE of Fiskville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.360, -97.690

A thunderstorm produced wind gusts estimated at 60 mph at Rundberg Ln. and I-35 in northern Austin.

Hail, Blanco

When
May 28, 6:15 PM CST
Where
Blanco County, 5.39 mi NNE of Hye
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.320, -98.530

A thunderstorm produced nickel to quarter size hail north of Hye.

Tornado, Bastrop

When
May 28, 6:31 PM CST to 6:35 PM CST
Where
Bastrop County, 1.14 mi NE of Red Rock to 1.85 mi E of Red Rock
Rating
EF0
Path length
1.38 mi
Path width
50 yd
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.983, -97.439

Broadcast media passed along video of a small tornado from a resident that lived just south of Rockne. The video showed a small tornado out ahead of a line of storms. There was fairly widespread wind damage from the line of storms so finding an exact path of the tornado was difficult. The path is estimated from the video as well as evidence from the resident that took the video.

Thunderstorm Wind, Bastrop

When
May 28, 6:35 PM CST
Where
Bastrop County, 0.69 mi S of Red Rock
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
29.960, -97.450

A thunderstorm produced wind gusts estimated at 80 mph that tore the roof off the Red Rock General Store.

Hail, Kerr

When
May 28, 6:51 PM CST
Where
Kerr County, 0.6 mi W of Kerrville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.050, -99.140

A thunderstorm produced quarter size hail in Kerrville.

Thunderstorm Wind, Fayette

When
May 28, 7:27 PM CST
Where
Fayette County, 2.16 mi SSE of La Grange Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
29.870, -96.890

A thunderstorm produced wind gusts estimated at 80 mph that blew down a tree over the southbound lanes of Hwy 77 south of La Grange.

Thunderstorm Wind, Fayette

When
May 28, 7:36 PM CST
Where
Fayette County, 1.39 mi ENE of Schulenburg
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
29.690, -96.900

A thunderstorm produced wind gusts measured at 55 kts. by a Davis Weather station in Schulenburg.

Thunderstorm Wind, Fayette

When
May 28, 8:00 PM CST
Where
Fayette County, 2.77 mi ESE of Joiner
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.860, -96.760

Strong thunderstorm winds uprooted and damaged several large oak trees along Zapalac Rd. just west of Ellinger.

Thunderstorm Wind, Bexar

When
May 28, 8:11 PM CST
Where
Bexar County, 3.3 mi NNW of Leon Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.710, -98.660

A thunderstorm produced wind gusts estimated at 80 mph that knocked down large tree limbs and broke power poles in Leon Springs.

Thunderstorm Wind, Bexar

When
May 28, 8:32 PM CST
Where
Bexar County, 0.92 mi NW of (Sat)san Antonio Int
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
29.540, -98.480

A thunderstorm produced wind gusts measured at 52 kts. by the ASOS at San Antonio International Airport.

Thunderstorm Wind, Bexar

When
May 28, 8:33 PM CST
Where
Bexar County, 0.92 mi NW of (Sat)san Antonio Int
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
29.540, -98.480

A thunderstorm produced wind gusts measured at 77 mph by the ASOS at San Antonio International Airport.

Thunderstorm Wind, Bexar

When
May 28, 8:35 PM CST
Where
Bexar County, 0.92 mi SW of Alamo Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.470, -98.490

A thunderstorm produced wind gusts estimated at 60 mph broke tree limbs in the Olmos Park section of San Antonio.

Thunderstorm Wind, Bexar

When
May 28, 8:35 PM CST
Where
Bexar County, 3.17 mi SE of Wetmore
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
29.540, -98.380

A thunderstorm produced wind gusts estimated at 70 mph that knocked down fences, tree limbs, and power lines in norther San Antonio.

Thunderstorm Wind, Bexar

When
May 28, 8:36 PM CST
Where
Bexar County, 0.59 mi SSE of Cementville
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
29.492, -98.467

A thunderstorm produced wind gusts estimated at 80 mph that knocked a large tree through a home near the intersection of Broadway and W. Fair Oaks Pl. in Alamo Heights.

Thunderstorm Wind, Bexar

When
May 28, 8:39 PM CST
Where
Bexar County, 3.01 mi E of Longhorn
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.520, -98.380

A thunderstorm produced wind gusts estimated at 80 mph that snapped a large tree trunk in northeastern San Antonio.

Flash Flood, Bexar

When
May 28, 9:10 PM CST to 11:00 PM CST
Where
Bexar County, 1.39 mi WNW of Alamo Hgts to 1.02 mi W of Alamo Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
29.490, -98.500

Thunderstorms produced heavy rain that led to flash flooding. Cars were stranded in flood waters from Olmos Creek in northern San Antonio.

Flash Flood, Bexar

When
May 28, 9:30 PM CST to 11:00 PM CST
Where
Bexar County, 2.78 mi ESE of Wetmore to 2.57 mi ESE of Wetmore
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.555, -98.377

Thunderstorms produced heavy rain that led to flash flooding. The San Antonio Fire Department performed a water rescue at Old O'Connor Rd. and Lookout Rd. in northeastern San Antonio.

Hail, Val Verde

When
May 29, 2:30 AM CST
Where
Val Verde County, 3.3 mi SSE of Comstock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.640, -101.140

A Border Patrol officer reported a thunderstorm produced quarter size hail near Comstock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961365, 961371, 961372, 961373, 961374, 961366, 961375, 961376, 961367, 956770, 961378, 961368, 961380, 961381, 961382, 961390, 961391, 961392, 961393, 961401, 961403, 961404, 961418, 961420, 961406.